Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 177, NWS Indianapolis, IN

July 8, 2008Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2008, 8:08 PM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 8:08 PM EDT (00:08 UTC)
Expired
Jul 8, 2008, 8:45 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 7:52 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 090008
SVRIND
INC045-121-165-090045-
/O.NEW.KIND.SV.W.0177.080709T0008Z-080709T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
808 PM EDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 845 PM EDT/745 PM CDT/

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAYUGA...OR 17 MILES
  SOUTHEAST OF DANVILLE...AND MOVING EAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGMAN BY 820 PM EDT...
  WALLACE BY 835 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 21 AND 22.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4007 8754 4013 8710 4011 8710 4006 8710
      3994 8711 3986 8754
TIME...MOT...LOC 0008Z 259DEG 28KT 3994 8741

$$
50
2 follow-up statements
000 
WWUS53 KIND 090031
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
831 PM EDT TUE JUL 8 2008

INC165-090042-
/O.CAN.KIND.SV.W.0177.000000T0000Z-080709T0045Z/
VERMILLION-
832 PM EDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILLION COUNTY IS
CANCELLED...

LAT...LON 4009 8742 4013 8710 4011 8710 4010 8710
      4005 8710 3994 8711 3990 8735
TIME...MOT...LOC 0032Z 259DEG 28KT 4004 8717

$$

INC045-121-090045-
/O.CON.KIND.SV.W.0177.000000T0000Z-080709T0045Z/
FOUNTAIN-PARKE-
832 PM EDT TUE JUL 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTH CENTRAL PARKE AND SOUTHERN FOUNTAIN COUNTIES...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALLACE...OR 17 MILES
WEST OF CRAWFORDSVILLE...MOVING EAST AT 32 MPH.

LAT...LON 4009 8742 4013 8710 4011 8710 4010 8710
      4005 8710 3994 8711 3990 8735
TIME...MOT...LOC 0032Z 259DEG 28KT 4004 8717

$$

50
000 
WWUS53 KIND 090053
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT TUE JUL 8 2008

INC045-121-090103-
/O.EXP.KIND.SV.W.0177.000000T0000Z-080709T0045Z/
FOUNTAIN-PARKE-
853 PM EDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PARKE AND
SOUTHERN FOUNTAIN COUNTIES HAS EXPIRED...

LAT...LON 4009 8742 4013 8710 4011 8710 4010 8710
      4005 8710 3994 8711 3990 8735
TIME...MOT...LOC 0031Z 259DEG 28KT 4004 8718

$$
50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:15 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 8, 7:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT TUE JUL 8 2008

AVIATION...

FOR THE 00Z TAFS.

A LARGE AREA OF THUNDERSTORMS ACROSS CENTRAL ILLINOIS WILL SPREAD
EAST ACROSS CENTRAL INDIANA THIS EVENING.  AT PRESENT RATE OF
MOVEMENT BEST CHANCES OF STRONG THUNDERSTORMS WILL BE MID-LATE
EVENINGS ACROSS MUCH OF CENTRAL INDIANA.  A COLD FRONT ACROSS
NORTHERN ILLINOIS WILL SPREAD SE ACROSS OUR AREA OVERNIGHT.  THIS
SHOULD BRING AN END OF THE THUNDERSTORMS IN THE KLAF AREA BY 07Z AND
MOST OTHER AREAS A FEW HOURS AFTER THAT. WILL MENTION A PERIOD OF
MVFR CEILINGS AT KIND-KHUF LATE TONIGHT FROM NUMEROUS THUNDERSTORMS
EARLIER AND AFTER COLD FRONT MOVES THROUGH.

MODELS SHOW DRYING FROM NORTH TO SOUTH BY WEDNESDAY AS WEAK HIGH
PRESSURE BUILDS INTO THE GREAT LAKES.  A S/W MOVING THROUGH THE OHIO
VALLEY MAY BRING SCT THUNDERSTORMS TO SOUTHERN PORTIONS OF CENTRAL
INDIANA ON WEDNESDAY. FOR NOW WILL ONLY MENTION CB IN TAF AT KBMG.

&&

PREVIOUS DISCUSSION...

FOCUS ON PRECIP CHANCES TODAY THROUGH WEDNESDAY.

CURRENT SURFACE MAP SHOWS HIGH PRESSURE OFF THE COAST OF THE
SOUTHEASTERN CONUS AND LOW PRESSURE OVER THE LAKES REGION. ALOFT
AT H5 THERE WAS A STRONG RIDGE COVERING THE SOUTHERN HALF OF THE
COUNTRY AND A TROUGH OVER SOUTH CENTRAL CANADA.

MODELS WERE VERY SIMILAR AGAIN...TEMPS AND POPS WERE CLOSE ENOUGH
IN THE MOS GUIDANCE THAT A BLEND COULD BE SAFELY USED.

FOR THIS EVENING AND TONIGHT...THE SLIGHT RISK REMAINS ACROSS THE
WHOLE AREA. SUNSHINE WAS BROKEN THIS MORNING BY DEBRIS CLOUDINESS
FROM AN MCS TO OUR WEST. THIS HAS HELD US BACK FROM CONVECTIVE
TEMPS THROUGH 1 PM. BUT SUNSHINE INCREASED AND CONVECTIVE TEMPS
HAVE BEEN MET. LAPS ANALYSIS INDICATES THAT THERE IS NO CAPPING
REMAINING AND SO THINGS SHOULD GET GOING SOON AS THE COLD FRONT
NEARS NORTHWESTERN INDIANA. VERY HIGH SURFACE DEWPOINTS AND MODEL
SOUNDINGS INDICATING PWATS TO NEAR 2.25 INCHES. THE SOUNDINGS
CONTINUE TO SUGGEST THE PRIMARY THREATS TODAY WILL BE DAMAGING
WINDS FROM WET MICROBURSTS...AS WELL AS VERY HEAVY RAINFALL.
TRAINING CELLS MAY BECOME AN ISSUE WITH A SLOW MOVING FRONT AND
UNIDIRECTIONAL WINDS. HAIL WILL BE LESS OF AN ISSUE WITH A DEEP
WARM LAYER AND QUITE HIGH FREEZING LEVELS. THE SEVERE THREAT WILL
DIMINISH TOWARDS MIDNIGHT AS THE VORT MAX PASSES TO THE SOUTHEAST
AND LEAVES THE FORCING MOSTLY FROM THE LOW LEVEL FRONT AS WELL AS
BOUNDARIES FROM TODAYS CONVECTION. THE HIGH PWATS WILL CONTINUE TO
CREATE A HEAVY RAIN THREAT OVERNIGHT. LOWS SHOULD STAY IN THE LOW
70S AGAIN.

ON WEDNESDAY...THE FRONT WILL SAG TO AROUND THE OHIO RIVER. BEST
FORCING WILL BE SOUTH OF THE AREA...SO WILL KEEP THE PREVIOUS
FORECAST IDEA OF POPS TAPERING OFF FROM SOUTH TO NORTH. LIKELY
RAIN EARLY IN THE SOUTH BUT DIMINISHING QUITE A BIT DURING THE
AFTERNOON HOURS AS THE FRONT CONTINUES ITS SOUTHWARD PUSH. HIGH
PRESSURE FROM THE LAKES WILL BUILD IN OVERNIGHT WEDNESDAY AND
SCOUR THINGS OUT...DRY OUT THE AIR...AND SEND TEMPS WELL DOWN INTO
THE LOW 60S AND EVEN SOME UPPER 50S IN THE NORTH.

THIS WILL BE FOLLOWED BY A PERIOD OF DRY WEATHER THURSDAY AND
FRIDAY. TEMPS WILL BE COOLER THAN NORMAL ON THURSDAY BUT ON FRIDAY
WILL START TO WARM BACK UP AS THE NEXT SYSTEM DEVELOPS IN THE
PLAINS AND SENDS H8 TEMPS BACK TO NEAR +20C. THIS WILL PROVIDE A
HOT AND HUMID START TO THE WEEKEND...FOLLOWED BY PRECIP CHANCES
AGAIN BY EARLY SUNDAY WITH NOCTURNAL CONVECTION SHOWING UP IN THE
GFS...FOLLOWED BY PERHAPS COOLER AND DRIER WEATHER TO START NEXT WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JH
PUBLIC...JOHNSON
Hazardous weather outlook, Jul 8, 3:03 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT TUE JUL 8 2008

INZ021-028>031-035>049-051>057-060-062>065-072-091915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
303 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT FROM STORMS WILL BE DAMAGING WIND GUSTS...VERY
HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL
DIMINISH BY MIDNIGHT BUT THE THREAT FOR HEAVY RAIN PRODUCING
STORMS WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS EARLY WEDNESDAY. SEVERE WEATHER
IS NOT EXPECTED BUT LIGHTNING AND BRIEF HEAVY RAIN WILL BE
POSSIBLE IN THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061-067>071-091915-
GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
303 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING.
THE PRIMARY THREAT FROM STORMS WILL BE DAMAGING WIND GUSTS...VERY
HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL
DIMINISH BY MIDNIGHT BUT THE THREAT FOR HEAVY RAIN PRODUCING
STORMS WILL CONTINUE OVERNIGHT.

NEAR BANKFULL CONDITIONS WILL PERSIST ON AREA RIVERS AND
STREAMS...INCLUDING THE WHITE AND EAST FORK WHITE RIVERS. HEAVY
RAIN THIS EVENING MAY MAKE FLOODING WORSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS UNTIL EARLY AFTERNOON
WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED...HEAVY DOWNPOURS
AND LIGHTNING CAN BE EXPECTED IN THESE STORMS. ADDITIONAL HEAVY
RAINFALL COULD MAKE FLOODING ON AREA RIVERS AND STREAMS WORSE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM EDT THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

In the hours before

Special weather statement, Jul 8, 6:43 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EDT TUE JUL 8 2008

INZ035-043-044-082315-
FOUNTAIN-PARKE-VERMILLION-
643 PM EDT TUE JUL 8 2008

...STRONG THUNDERSTORM MOVING THROUGH...

A STRONG THUNDERSTORM WILL MOVE ACROSS AREAS AROUND CAYUGA...
PERRYSVILLE AND AREAS SOUTH OF VEEDERSBURG THROUGH 715 PM. THIS
STORM WILL PRODUCE HEAVY RAIN...WIND GUSTS OVER 40 MPH...AND HAIL

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:28 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Morgan, Owen, Parke, Putnam47 min
Jul 8, 8:46 PM EDTSevere Thunderstorm WarningINDJohnson, Monroe, Morgan44 min
Jul 8, 8:48 PM EDTTornado WarningINDMorgan42 min
Jul 8, 8:51 PM EDTAreal Flood WarningINDFountain, Parke, Putnam, Vermillion4 hr
Jul 8, 9:07 PM EDTSevere Thunderstorm WarningINDMorgan23 min
Jul 8, 9:22 PM EDTSevere Thunderstorm WarningINDHancock, Marion28 min
Jul 8, 9:27 PM EDTAreal Flood WarningINDHendricks, Johnson, Marion, Morgan, Putnam3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.